Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Melbourne, FL

April 27, 2023Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at Apr 27, 2023, 4:21 PM EDT for Saint Lucie County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2023, 4:21 PM EDT (20:21 UTC)
Expired
Apr 27, 2023, 4:45 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 71 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1461 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS82 KMLB 272021
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT Thu Apr 27 2023
 
FLZ159-259-272045-
Coastal St. Lucie FL-Inland St. Lucie FL-
421 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeastern St.
Lucie County through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Pierce North, or near Indrio, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Fort Pierce, Indrio, Fort Pierce Inlet, Queens Cove and Fort Pierce
North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.

&&

LAT...LON 2741 8040 2752 8048 2756 8038 2756 8036
      2757 8036 2758 8033 2757 8034 2757 8033
      2756 8033 2756 8032 2759 8030 2745 8024
TIME...MOT...LOC 2020Z 243DEG 8KT 2747 8039 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Sedlock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Apr 27, 11:02 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 27, 11:02 AM EDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1102 AM EDT Thu Apr 27 2023

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 1100 AM EDT Thu Apr 27 2023

Surface flow has turned more southeasterly and can be seen in
satellite imagery among the developing low-level cumulus field.
Temperatures continue to climb into the low 80s late this morning
and forecast highs in the mid to upper 80s is on track. CAM
guidance has remained rather consistent over the last several
model cycles with regard to the timing of initial convective
development along the west coast sea breeze. An environment with
SBCAPE of 2000-2500+ J/kg, steep low-level lapse rates, PW of
1.60-1.75"+, and 0-6km shear of 50-55 kt will support healthy
updraft growth as the west coast breeze moves from the interior
toward the Atlantic coast. Gusty to damaging wind gusts around 60
mph, 1-1.5" diameter hail with isolated instances of larger hail,
and a non-zero tornado threat (especially near the coast) exists
late this afternoon into the evening.

More uncertainty remains with regard to a late evening squall line
moving across the eastern Gulf of Mexico. Run-to-run consistency
would suggest at least a line of showers and thunderstorms
reaching ECFL after 9-10 PM and continuing from NW to SE toward
the Treasure Coast after midnight. As it does so, the expectation
is for this line of storms to gradually weaken. However, a risk
still does seem prudent for strong to isolated severe storms with
this additional round, beyond the afternoon set of storms.

Remain weather aware this afternoon and evening, and have multiple
ways to receive warnings.

&&

.MARINE...
Issued at 1100 AM EDT Thu Apr 27 2023

Today-Tonight...A moderate (10-15kt) SE breeze develops through
the day, then freshens to around 15kt as it veer S-SSW overnight.
Some disruption of winds is expected during the late evening
(from about sunset through midnight) as diurnal convection pushes
offshore from the peninsula. Seas 3-4ft, building up to 5ft beyond
20nm overnight.

&&

.AVIATION...
(12Z TAFS)
Issued at 1100 AM EDT Thu Apr 27 2023

VFR continues with a low-level cu field developing thru the
afternoon. SHRA/TSRA are expected to develop after 19-20z, moving
along the west coast sea breeze from LEE to MCO/SFB/DAB/TIX and
perhaps as far south as the northern Treasure Coast terminals.
Though a brief break is possible behind this initial afternoon
line, another squall line of strong TSRA is expected after
00z-02z, impacting most of the sites and deteriorating on approach
to the Treasure Coast. MVFR/IFR conds are possible with stronger
convection this afternoon/evening.

Outside of storms, SE flow around 10 kt inland and up to 15 kt at
the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  67  83  67 /  70  60  60  20
MCO  88  70  84  70 /  80  40  70  20
MLB  85  69  86  69 /  70  60  70  20
VRB  86  69  88  68 /  50  60  70  20
LEE  89  69  83  70 /  70  60  70  20
SFB  87  69  84  69 /  80  50  70  20
ORL  89  70  84  70 /  80  50  70  20
FPR  84  69  88  69 /  40  50  70  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Schaper
LONG TERM....Law
IDSS...Sedlock
Hazardous weather outlook, Apr 27, 11:24 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1124 AM EDT Thu Apr 27 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-280400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1124 AM EDT Thu Apr 27 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Additional rounds of scattered late afternoon and evening showers
and lightning storms are expected across east central Florida.
Activity is expected to start a little later than yesterday,
mainly across the interior from around Lake Kissimmee northward
between 3 and 5 PM. Storms are then expected to move quickly east
or east-southeast toward the Atlantic coast, especially across
Volusia and Brevard Counties through late evening, then moving
offshore between 8 and 11 PM.

Late this evening, a second line of strong to potentially severe
storms is expected to approach east central Florida. This activity
will follow closely behind the afternoon line of storms, pushing
southeastward across much of the area after 10 PM. Gradual
weakening is expected as storms move farther south.

Storms today and tonight will be capable of producing strong to
damaging wind gusts around 60 mph, hail up to half dollar size,
frequent lightning, and torrential downpours of 1 to 3 inches,
which could cause flooding of roads and other urban and poorly
drained, low-lying areas. While the threat is low, a tornado
cannot be ruled out.

Remain weather aware again today and tonight, ensuring you have
multiple ways to receive warnings. Move indoors to safety if skies
begin to look threatening or if you hear thunder.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at all central
Florida Atlantic beaches. Check with the local beach patrol for
additional information about ocean hazards and always heed the
advice of lifeguards. Swim only within sight of a lifeguard and
never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of producing wind gusts greater than 35
knots, large hail, frequent cloud-to-water lightning, and locally
higher waves on inland lakes, the Intracoastal Waterway, and
nearshore Atlantic waters. The greatest risk for strong storms
will be from late afternoon through late evening.

.WATERSPOUT IMPACT...
Storms containing brief funnel clouds or waterspouts will be
possible within coastal areas, especially late this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Storms will be present daily through at least the the weekend. A
few strong to severe storms will once again be possible on Friday.
The main threats will be wind gusts and hail. Ponding water will
be an increasing hazard through this period, as rounds of rainfall
accumulate each day.

At least a moderate risk of rip currents looks to continue
through the weekend. Poor boating conditions will be possible this
weekend, especially on Sunday, as southerly to southeasterly winds
increase.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Cristaldi

In the hours before

Local storm report, Apr 27, 1:54 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
154 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     3 NW WEST MELBOURNE     28.11N  80.70W
04/26/2023  M71 MPH          BREVARD            FL   MESONET

            DELAYED REPORT. A WEATHER STATION IN THE LAMP LIGHTER
            VILLAGE MEASURED A WIND GUST OF 62KT/71MPH FROM THE
            NORTH-NORTHWEST.

&&

EVENT NUMBER MLB2300115

HALEY
Local storm report, Apr 27, 1:57 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             4 NW MALABAR            28.04N  80.62W
04/26/2023  E1.00 INCH       BREVARD            FL   PUBLIC

            DELAYED REPORT. RECEIVED REPORT OF HAIL UP TO QUARTER
            SIZED NEAR THE INTERSECTION OF S BABCOCK ST AND PALM BAY
            RD.

0343 PM     HAIL             1 N PALM BAY            28.00N  80.66W
04/26/2023  E1.00 INCH       BREVARD            FL   TRAINED SPOTTER

            DELAYED REPORT. TRAINED SPOTTER REPORTS ONE INCH HAIL
            NEAR MALABAR RD, BETWEEN ELDRON BLVD AND AND EMERSON DR,
            FOR THE LAST THREE TO FOUR MINUTES.

0343 PM     HAIL             3 N PALM BAY            28.03N  80.66W
04/26/2023  E1.00 INCH       BREVARD            FL   TRAINED SPOTTER

            DELAYED REPORT. TRAINED SPOTTER REPORTS QUARTER SIZED
            HAIL NORTHBOUND ON INTERSTATE 95 NEAR THE PALM BAY RD
            EXIT.

0345 PM     HAIL             2 SW PALM BAY           27.97N  80.68W
04/26/2023  E1.00 INCH       BREVARD            FL   TRAINED SPOTTER

            DELAYED REPORT. TRAINED SPOTTER REPORTS HAIL UP TO ONE
            INCH IN DIAMETER NEAR THE INTERSECTION OF GATES ST SW
            AND HARLOW AVE.

0345 PM     HAIL             3 SSE PALM BAY          27.95N  80.64W
04/26/2023  E1.75 INCH       BREVARD            FL   COCORAHS

            DELAYED REPORT. COCORAHS OBSERVER REPORTED HAIL UP TO
            ONE AND THREE QUARTER INCHES IN DIAMETER, CAUSING
            SHREDDED LEAVES AND CAR DENTS, NEAR THE INTERSECTION OF
            WALDEN BLVD SE AND STARFIRE ST SE.

0349 PM     HAIL             2 SSE WEST MELBOURNE    28.05N  80.65W
04/26/2023  E1.00 INCH       BREVARD            FL   TRAINED SPOTTER

            DELAYED REPORT. TRAINED SPOTTER REPORTS HAIL AT LEAST
            ONE INCH IN DIAMETER IN WEST MELBOURNE NEAR THE
            INTERSECTION OF EBER AND HOLLYWOOD.

0420 PM     TSTM WND GST     SEBASTIAN AIRPORT       27.81N  80.50W
04/26/2023  M46 MPH          INDIAN RIVER       FL   AWOS

            DELAYED REPORT. THE AWOS AT SEBASTIAN MUNICIPAL AIPORT
            MEASURED A WIND GUST OF 40KT/46MPH FROM THE EAST. TIME
            ESTIMATED VIA RADAR.

0429 PM     HAIL             SANFORD AIRPORT         28.78N  81.24W
04/26/2023  E0.25 INCH       SEMINOLE           FL   OTHER FEDERAL

            DELAYED REPORT. AIR TRAFFIC CONTROL PERSONNEL AT THE
            SANFORD INTERNATIONAL AIRPORT (KSFB) REPORTED ONE
            QUARTER INCH (PEA SIZED) HAIL.

0602 PM     TSTM WND GST     WITHAM FILED            27.18N  80.22W
04/26/2023  M48 MPH          MARTIN             FL   OTHER FEDERAL

            DELAYED REPORT. AIR TRAFFIC CONTROL PERSONNEL AT WITHAM
            FIELD AIRPORT REPORTED A PEAK WIND GUST OF 42KTS/48MPH
            FROM THE NORTHEAST.

&&

EVENT NUMBER MLB2300116
EVENT NUMBER MLB2300117
EVENT NUMBER MLB2300118
EVENT NUMBER MLB2300119
EVENT NUMBER MLB2300120
EVENT NUMBER MLB2300121
EVENT NUMBER MLB2300122
EVENT NUMBER MLB2300123
EVENT NUMBER MLB2300124

HALEY
Special weather statement, Apr 27, 2:57 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT Thu Apr 27 2023

FLZ041-141-271930-
Coastal Volusia FL-Inland Volusia FL-
257 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeast Volusia
County through 330 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona Beach, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
Daytona International Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.

&&

LAT...LON 2943 8108 2941 8106 2927 8099 2916 8109
      2922 8121 2926 8121 2927 8115 2928 8115
      2941 8116 2942 8114 2942 8111 2943 8110
TIME...MOT...LOC 1856Z 202DEG 15KT 2924 8112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sedlock
Special weather statement, Apr 27, 3:46 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
346 PM EDT Thu Apr 27 2023

FLZ141-272015-
Coastal Volusia FL-
346 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeast Volusia
County through 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly Hill, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill and Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.

&&

LAT...LON 2923 8097 2918 8109 2924 8113 2926 8115
      2935 8103
TIME...MOT...LOC 1946Z 220DEG 12KT 2923 8105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sedlock
Special weather statement, Apr 27, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT Thu Apr 27 2023

FLZ159-259-272045-
Coastal St. Lucie FL-Inland St. Lucie FL-
421 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeastern St.
Lucie County through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Pierce North, or near Indrio, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Pierce, Indrio, Fort Pierce Inlet, Queens Cove and Fort Pierce
North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.

&&

LAT...LON 2741 8040 2752 8048 2756 8038 2756 8036
      2757 8036 2758 8033 2757 8034 2757 8033
      2756 8033 2756 8032 2759 8030 2745 8024
TIME...MOT...LOC 2020Z 243DEG 8KT 2747 8039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:57 PM EDTSpecial Weather StatementMLBFlagler33 min
Apr 27, 3:46 PM EDTSpecial Weather StatementMLBVolusia29 min
Apr 27, 4:40 PM EDTSpecial Weather StatementMLBSaint Lucie35 min
Apr 27, 4:40 PM EDTSpecial Weather StatementMLBSeminole35 min
Apr 27, 5:05 PM EDTAreal Flood AdvisoryMLBSaint Lucie115 min
Apr 27, 5:10 PM EDTSpecial Weather StatementMLBSaint Lucie35 min
Apr 27, 5:11 PM EDTSpecial Marine WarningMLB94 min
Apr 27, 5:39 PM EDTSpecial Weather StatementMLBSeminole36 min
Apr 27, 5:42 PM EDTSpecial Marine WarningMLB93 min
Apr 27, 5:51 PM EDTSpecial Weather StatementMLBBrevard24 min
Apr 27, 6:04 PM EDTSevere Thunderstorm WarningMLBBrevard41 min
Apr 27, 6:04 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola41 min
Apr 27, 6:17 PM EDTAreal Flood AdvisoryMLBBrevard118 min
Apr 27, 6:22 PM EDTSpecial Weather StatementMLBSeminole38 min
Apr 27, 6:26 PM EDTTornado WarningMLBSeminole, Volusia23 min
Apr 27, 6:31 PM EDTTornado WarningMLBBrevard29 min
Apr 27, 6:40 PM EDTTornado WarningMLBBrevard35 min
Apr 27, 6:55 PM EDTSevere Thunderstorm WarningMLBOkeechobee50 min
Apr 27, 6:56 PM EDTSpecial Marine WarningMLB94 min
Apr 27, 6:57 PM EDTTornado WarningMLBBrevard33 min
Apr 27, 7:05 PM EDTTornado WarningMLBBrevard25 min
Apr 27, 7:11 PM EDTSpecial Marine WarningMLB64 min
Apr 27, 7:16 PM EDTSpecial Weather StatementMLBOsceola44 min
Apr 27, 7:24 PM EDTTornado WarningMLBBrevard21 min
Apr 27, 7:29 PM EDTSevere Thunderstorm WarningMLBOsceola31 min
Apr 27, 7:44 PM EDTSpecial Weather StatementMLBBrevard31 min
Apr 27, 7:50 PM EDTSpecial Weather StatementMLBIndian River25 min
Apr 27, 7:53 PM EDTSpecial Weather StatementMLBOrange37 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.